Iowa, 2009

Flash Flood and Heavy Rain in Iowa, August 8, 2009

August 8, 2009 · NWS ARX · 2 events in 1 county or zone

Slow moving thunderstorms produced very heavy rainfall and flash flooding across parts of northeast Iowa in the early morning hours on August 8th. A Trained Spotter in southern Winneshiek County reported torrential rainfall rates causing water to flow over Highway 150 in southern Winneshiek County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Slow moving thunderstorms produced very heavy rainfall and flash flooding across parts of northeast Iowa in the early morning hours on August 8th. A Trained Spotter in southern Winneshiek County reported torrential rainfall rates causing water to flow over Highway 150 in southern Winneshiek County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 3:04 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 3:04 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT SAT AUG 8 2009

.SHORT TERM...THROUGH MONDAY NIGHT

NOT MUCH TIME THIS MORNING GIVEN RADAR FULL OF STRONG STORMS AND
HEAVY RAIN/FLOODING. CONCERNS CONTINUE FOR HEAVY RAIN/FLASH
FLOODING/RIVER FLOODING THROUGH THE WEEKEND AND ALSO SEVERE
WEATHER THREATS TODAY AND AGAIN SUNDAY AFTN/EVE. HIGH HEAT INDICES
ALSO GIVEN SOME CONSIDERATION TODAY.

CURRENTLY...SEVERAL MCS CLUSTERS ONGOING DOWNSTREAM OF POTENT
CNTL/NRN ROCKIES LONGWAVE TROUGH. WEAK WAVES SEEN IN WATER VAPOR AND
RUC/WRF DYNAMIC TROPOPAUSE MAPS EJECTING NORTHEAST OUT AHEAD OF THE
MAIN TROUGH LIKELY HELPING FUEL CONVECTIVE CLUSTERS. ANOMALOUSLY
STRONG 925-850MB WIND MAXIMUM UP TO 60KTS /SHOWN NICELY AT OAX VWP
AND SLATER PROFILER/ FEEDING OVER STRONG SFC WARM FRONT POISED JUST
SOUTHWEST OF THE FORECAST AREA AND LIFTING SLOWLY NORTHEAST. 08.00Z
RAOBS IN THIS SOURCE REGION HAVE STRONG INSTABILITY /MUCAPE TO 3000+
J/KG/ AND MOISTURE...WITH PWATS RUNNING 150-175 PERCENT OF
NORMAL...WITH VALUES APPROACHING 2.0 INCHES. CELLS HAVE SHOWN A
TENDENCY TO TRAIN AND BACKBUILD...AND FLASH FLOOD THREAT WILL
CONTINUE THROUGH SUNRISE HOURS. HAVE CANCELLED SEVERE STORM WATCH
AS HAIL VERY HARD TO COME BY OVERNIGHT.

TODAY...UNCERTAINTY REMAINS HIGH WITH EVOLUTION OF VARIOUS MCS
CLUSTERS. LOW LEVEL JET WILL BE SLOW TO DECELERATE AND WILL UNDERGO
QUITE A VEER TO THE WSW AS WEAK DISTURBANCE ALOFT SLIDES EAST AND
OUT OF THE AREA THIS MORNING. THUS...COULD SEE
REGENERATIVE/BACKBUILDING OF THE ONGOING MCS CLUSTERS INTO THE
MID/LATE MORNING. HAVE ISSUED A FLASH FLOOD WATCH TO HANDLE BOTH
THIS MORNINGS STORMS AND POTENTIAL TONIGHT /SEE BELOW/. SHOULD
EVENTUALLY SEE A DIMINISHING TREND TO THE CONVECTION AS WEAK
SUBSIDENCE IN THE WAKE OF AFOREMENTIONED WAVE AND INCREASED
CAPPING MOVE INTO THE AREA. COMPOSITE WARM FRONT/OUTFLOW SHOULD
MIX RAPIDLY NORTH/EAST TO AT LEAST I-90...AND LIKELY FURTHER NORTH
BY LATER IN THE AFTERNOON WITH SOME SUNSHINE. WILL BECOME VERY
WARM/HUMID SOUTH OF THE FRONT WITH DWPTS WELL INTO THE 70S AND
TEMPS IN THE UPPER 80S TO AROUND 90. THIS SHOULD PUMP HEAT INDICES
TOWARD 100F FOR THE AFTERNOON/EARLY EVENING HOURS...BUT WITH
UNCERTAINTY ON CONVECTIVE DEBRIS AND MIXING ON THE INCREASING
SOUTHERLY WINDS...HAVE OPTED TO HOLD OFF ON A HEAT ADVISORY.

LATE AFTERNOON/EVENING...NEXT WEAK SHORTWAVE TROUGH WILL EJECT
NORTHEAST THROUGH MINNESOTA BRINGING ATTENDANT WEAK LOW PRESSURE AND
TRIPLE POINT SETUP INTO ECNTL MN/NWRN WIS. SREF CALIBRATED SEVERE
T-STORM PROBABILITIES CONTINUE TO INCREASE AND HONE IN NRN 1/2 OF
FORECAST AREA FOR POSSIBLE SIGNIFICANT SEVERE WEATHER EVENT.
COMBINATION OF SFC LOW AND WARM FRONT SETS UP A RATHER STRONG
POTENTIAL FOR TORNADIC SUPERCELLS GIVEN FAVORABLE FLOW ALOFT ATOP
LIGHT SELY SFC FLOW /WITH HIGH INSTABILITY ALONG/NORTH OF WARM
FRONT. LOCATION OF BOUNDARIES/STOUT CAP SOUTH OF THE WARM FRONT PUTS
LATITUDE OF INITIATION IN QUESTION...SO WILL INCREASE RAIN CHANCES
ALL AREAS IN CASE WARM FRONT IS SLOWER TO MOVE NORTH THAN
ANTICIPATING. SHOULD SEE UPSCALE GROWTH INTO ANOTHER SLOW
MOVING/POTENTIALLY BACKBUILDING MCS TONIGHT WITH THREAT FLASH
FLOODING.

THIS WAVE PUSHES NORTH/EAST OF THE AREA THROUGH SUNDAY MORNING AS
MAIN SFC COLD FRONT /ALBEIT WEAK/ PUSHES THROUGH THE AREA ON SUNDAY
AFTERNOON. SETS UP YET ANOTHER POTENTIAL FOR SEVERE STORMS GIVEN
AMPLE CAPE/SHEAR...AND ANOTHER POTENTIAL UPSCALE GROWTH INTO THE
FLOOD-PRODUCING MCS. MOISTURE TRANSPORT SIGNALS IN THE MODELS ARE
MUCH LESS ROBUST THAN CURRENT SIGNAL OR TONIGHT/S SIGNAL...SO
COVERAGE MAY NOT BE HIGH...BUT STRONG FORCING IN RIGHT ENTRANCE
REGION OF UPPER LEVEL JET MAY PROMOTE FGEN BANDING. FOCUS SUNDAY
AFTERNOON/EVENING IN THE SERN 1/3RD OF THE FORECAST AREA...WHICH
SHOULD HELP GIVEN THE FOCUS NOW THUS FAR...AND THEN TONIGHT...WILL
BE ACROSS THE NRN FORECAST AREA.

.LONG TERM...
GIVEN ONGOING ACTIVE WEATHER...LITTLE TIME SPENT ON TUES-FRIDAY
TIMEFRAME. PERIOD LOOKS TO BE DOMINATED BY RISING HEIGHTS /AND
SUBSEQUENT RISING/CONTINUED WARM TEMPERATURES/ AS STRONG AND STABLE
POSITIVE ANOMALY /592DM 500MB HEIGHTS/ OVER THE SRN ROCKIES BULLIES
ITS WAY BACK INTO THE AREA IN WAKE OF EARLY WEEK SHORTWAVE TROUGH.
SHOULD SUPPORT ABOVE NORMAL TEMPERATURES AND A RATHER QUIET WEEK AS
FOCUS FOR PCPN SHIFTS WELL WEST AHEAD OF NEXT WRN TROUGH WHICH
DEVELOPS TOWARD END OF THE WORK WEEK.

&&

.AVIATION...
LOW PRESSURE TRACKING FROM THE PLAINS INTO SOUTHERN MN BY LATE THIS
AFTERNOON WILL PULL A WARM FRONT NORTHWARD TO APPROXIMATELY I-94.
THE LOW WILL CONTINUE TO MOVE NORTHEAST INTO NORTHERN WI/UPPER
MICHIGAN TONIGHT. WARM/MOIST/UNSTABLE AIR WILL CONTINUE TO BE LIFTED
INTO THE AREA AHEAD OF THE LOW AND WILL PRODUCE WIDESPREAD SHRA/TS
ACTIVITY INTO THIS MORNING. THE BULK OF THIS ACTIVITY WILL SHIFT
NORTH AND EAST OF THE KLSE/KRST TAF SITE BY MID/LATE MORNING. ANOTHER ROUND
OF SHRA/TS WILL BE LIKELY ALONG AND NORTH OF THE I-90 CORRIDOR BY
THIS EVENING AS THE LOW PULLS ANOTHER SURGE OF LIFT/MOISTURE INTO
THE AREA. BELIEVE CURRENT TAFS FOR KRST/KLSE HAVE OVERALL SCENARIO
HANDLED WELL WITH BULK OF MVFR SHRA/TS ACTIVITY SHIFTING EAST BY
08.14Z...THEN IMPROVING INTO VFR AFTERWARD. WILL HAVE TO WATCH REDEVELOPMENT
OF CONVECTION TONIGHT AND ITS IMPACT OF THE KRST/KLSE TAF SITES
TONIGHT. RIGHT NOW...THINKING WITH BULK OF ACTIVITY LOOKING LIKE IT
WILL BE MAINLY NORTH..MAY HANDLE WITH VCTS/CB AND TEMPO MVFR
CLOUD/VIS FROM 09.00Z THROUGH 09.12Z. WILL TAKE A CLOSER LOOK AND
TRY TO DETAIL IT WITH 08.12Z TAF ISSUANCE.

&&

.HYDROLOGY...
HAVE ISSUED A FLASH FLOOD WATCH AS MENTIONED ABOVE TO HANDLE BOTH
THIS MORNINGS STORMS...AND THE POTENTIAL FOR ANOTHER BACKBUILDING
MCS TONIGHT. WARM CLOUD DEPTHS CONTINUE TO BE EXCESSIVE...OVER 4.5
KM IN MOST AREAS...AND STORMS CONTINUE TREMENDOUS RAINFALL RATES. RIVER
FLOODING COULD BECOME SIGNIFICANT IF TONIGHT/S EVENT MAKES A HIT
ON AREAS THAT WERE SOAKED OVERNIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ029-WIZ032-WIZ033-
     WIZ034-WIZ041-WIZ042-WIZ043-WIZ044.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ079-MNZ086-MNZ087-
     MNZ088.

IA...NONE.
&&

SHORT/LONG TERM...BINAU
AVIATION...DAS
Hazardous weather outlook, Aug 8, 4:46 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
546 AM CDT SAT AUG 8 2009

WIZ017-091100-
TAYLOR-
546 AM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THE THUNDERSTORMS WITH HEAVIER RAINFALL TO SHIFT EAST OF THE
AREA BY MID TO LATE MORNING. OTHER THAN POCKETS OF HEAVY RAINFALL
WITH SOME PONDING OF WATER...NO SEVERE WEATHER IS EXPECTED THROUGH
THIS MORNING.

A WARM FRONT WILL PUSH TO NEAR THE I-94 CORRIDOR BY THIS AFTERNOON.
THIS WILL SERVE AS A FOCUS FOR THE REDEVELOPMENT OF THUNDERSTORMS
LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT A FEW
OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT. ALSO...AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT.

IN ADDITION...DUE TO THE LARGE AMOUNT OF MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL CAN ALSO BE EXPECTED AGAIN LATER THIS
AFTERNOON THROUGH TONIGHT. LOCAL FLOOD PROBLEMS COULD DEVELOP FROM
HIGH RAINFALL RATES AND THERE COULD BE LOCAL RIVER RISES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO
THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE
REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH
ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON THROUGH
TONIGHT...AND AGAIN ON SUNDAY. STAY TUNED FOR FURTHER UPDATES
CONCERNING THIS SEVERE POTENTIAL. ALSO...ANY RAINFALL OR FLOODING
PROBLEM REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ029-032>034-041>044-091100-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
546 AM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA INTO SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THE THUNDERSTORMS WITH HEAVIER RAINFALL TO SHIFT EAST OF THE
AREA BY MID TO LATE MORNING. OTHER THAN POCKETS OF HEAVY RAINFALL
WITH SOME PONDING OF WATER...NO SEVERE WEATHER IS EXPECTED THROUGH
THIS MORNING.

A WARM FRONT WILL PUSH TO NEAR THE I-94 CORRIDOR BY THIS AFTERNOON.
THIS WILL SERVE AS A FOCUS FOR THE REDEVELOPMENT OF THUNDERSTORMS
LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT A FEW
OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT. ALSO...AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT.

IN ADDITION...DUE TO THE LARGE AMOUNT OF MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL CAN ALSO BE EXPECTED AGAIN LATER THIS
AFTERNOON THROUGH TONIGHT. LOCAL FLOOD PROBLEMS COULD DEVELOP FROM
HIGH RAINFALL RATES AND THERE COULD BE LOCAL RIVER RISES. A FLOOD
WATCH IS IN EFFECT THROUGH 6 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO
THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE
REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH
ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON THROUGH
TONIGHT...AND AGAIN ON SUNDAY. STAY TUNED FOR FURTHER UPDATES
CONCERNING THIS SEVERE POTENTIAL. ALSO...ANY RAINFALL OR FLOODING
PROBLEM REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-091100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
546 AM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHWEST WISCONSIN...AND A PART OF SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THE THUNDERSTORMS WITH HEAVIER RAINFALL TO SHIFT EAST OF THE
AREA BY MID TO LATE MORNING. OTHER THAN POCKETS OF HEAVY RAINFALL
WITH SOME PONDING OF WATER...NO SEVERE WEATHER IS EXPECTED THROUGH
THIS MORNING.

A WARM FRONT WILL PUSH OF THE AREA BY THIS AFTERNOON....TO NEAR THE
I-94 CORRIDOR. THIS FRONT WILL SERVE AS A FOCUS FOR THE REDEVELOPMENT
OF THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. MOST OF THIS
ACTIVITY AND ANY SEVERE THREAT SHOULD REMAIN NORTH OF THE AREA.

SOUTH OF THE FRONT HOWEVER...THE HEAT WILL BUILD TODAY WITH
AFTERNOON HEAT INDICES REACHING INTO THE 95 TO 100 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO
THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE
REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH
ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY RAINFALL REPORTS
FROM OVERNIGHT INTO EARLY THIS MORNING WOULD EB GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Local storm report, Aug 8, 2:08 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     FLASH FLOOD      2 N STRUM               44.58N 91.39W
08/08/2009                   TREMPEALEAU        WI   LAW ENFORCEMENT

            MUDSLIDE ON COUNTY D

&&

BINAU
Local storm report, Aug 8, 4:13 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     HEAVY RAIN       BLACK RIVER FALLS       44.30N 90.85W
08/08/2009  M6.01 INCH       JACKSON            WI   MESONET

            IN THE LAST 24 HOURS

&&

BINAU
Special weather statement, Aug 8, 4:38 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 AM CDT SAT AUG 8 2009

IAZ010-011-029-030-WIZ053>055-061-081130-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-VERNON-WINNESHIEK-
538 AM CDT SAT AUG 8 2009

AT 536 AM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING THROUGH THE AREA.

WIND GUSTS UP TO 55 MPH...TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS
LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS. FLASH FLOODING
IS POSSIBLE WITH THE HEAVIEST STORMS.

HEAVY RAIN COULD LEAD TO FLASH FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

BINAU

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Winneshiek

When
August 8, 5:15 AM CST to 7:45 AM CST
Where
Winneshiek County, 2.07 mi SE of Calmar to 1.42 mi SE of Festina
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
43.161, -91.849

A trained spotter reported torrential rainfall rates causing water to flow over sections of Highway 150 between Calmar and the Fayette County line.

Heavy Rain, Winneshiek

When
August 8, 7:00 AM CST
Where
Winneshiek County, 0.79 mi ENE of Calmar
Reported by
COOP Observer
Coordinates
43.183, -91.865

An observer reported 2.32 inches of rain during the preceding 24-hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181419, 188778.